Missouri, 2014Hail and Damaging Winds in Missouri, July 23, 2014
July 23, 2014 · NWS PAH · 6 events in 5 counties and zones
A complex of thunderstorms propagated southwestward across southeast Missouri, producing isolated to scattered pockets of wind damage. The storms propagated along an instability axis that extended from north central Arkansas into southeast Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $132,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms propagated southwestward across southeast Missouri, producing isolated to scattered pockets of wind damage. The storms propagated along an instability axis that extended from north central Arkansas into southeast Missouri. The storms were initiated by a cold front that trailed southwest across the Ohio Valley to the Ozark Mountains of northern Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 23, 10:43 AM CST, 17 minutes earlier.
Area forecast discussion, Jul 23, 10:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1143 AM CDT Wed Jul 23 2014
.MESOSCALE DISCUSSION...
Issued at 1137 AM CDT WED JUL 23 2014
Will attempt to define gridded forecast a little better during the
next hour to handle location and intensity of afternoon
convection. Main focus through most of this morning was to handle
near term, higher priority severe weather potential with storms
moving through Southern Illinois.
Somewhat convoluted mesoscale features this morning, owing to
disjointed moisture and wind fields, as well as existing
convection. The higher resolution model guidance having trouble
resolving movement and coverage of showers and thunderstorms in
this weak shear environment along and ahead of the cold front.
The last couple of days of the 12km NAM-WRF was advancing storms 3-4
hours too fast into the WFO PAH forecast this morning and too far
southwest (initially generating convection over Southeast
Missouri). There was also a suggestion that any nocturnal to mid-
morning convection would be more elevated in nature. This is just
now coming into fruition.
Lower base of mesoscale an organized mesoscale low showing up
around 750m (approx. 2500 ft agl, near the 925 mb level) per the
WSR-88d VAD Wind Profiles. The main 925 mb is elongated over east
central Illinois into Southeast Missouri. Northeasterly flow below
2500 ft AGL along the leading edge of the convection from the KPAH
VWP suggest enough a tentative balance to support upshear
convection with only limited outflow-dominated multicell clusters.
In the short term, this would allow for local wind gusts between
30 and 40 mph along the western (and leading edge of convection)
limb of thunderstorms moving into Southeast Missouri.
Above from 1500 meters to 3km AGF, WSR-88d VWP fields suggest a
narrow shortwave trough east of KLSX-KILX line concident with the
surface frontal boundary. It gets more complicatied further to the
east over the Pennyrile region of west Kentucky into Central
Kentucky and southern Indiana, as weak low level (below 5kft
AGL) ridging is in place over the Pennyrile, translating into a
low level trough over southern Indiana. This focused area,
combined with a narrow southwest-northeast Precipitable Water axis
of two plus inches, should limit the north-south edges of stronger storms.
The 16z MSAS surface low centers and intermediate convective
boundaries stretch from west of West Plains Misouri to French Lick
Indiana.
The main focus of higher surface-based theta-e air has now moved
along and east of the South Central Missouri surface low eastward
to the Land between the Lakes in West Kentucky.
Combining all of these little mesoscale tidbits together,
anticipate that a majority of the convective activity early this
afternoon will become eleveated over northern sections of
southeast Missouri and southwest Illinois, along and northeast of
the surface to 925 mb frontal boundary. This will likely be the
focus for enhanced heavy rainfall and lightning. Further to the
south over the aforementioned west to east oriented surface
theta-e convergence zone over Southeast Missouri and Purchase Area
of West Kentucky, some surface based instability will still be
possible, leading to the potential of a few wind gusts in excess
of 40 mph and small hail. Favorable conditions for strong/severe
storms will wane considerably through 21z (4 pm CDT) as cloud
shield limits surface based instability and main focus for lift
become associated with the low/mid level shortwave moving through
the region, leading to greater elevated versus surface based
instability.
&&
.SHORT TERM...(Today through Friday)
Issued at 250 AM CDT WED JUL 23 2014
An amplifying upper flow pattern will aid a cold front across the
region today. Accompanying frontal passage is a chance of showers
and thunderstorms. Mesoscale models have been greatly overdone
with respect to upstream convection over the past 24 hours, and
they suggest lesser coverage locally today. In addition, a decent
mid level capping inversion of warm air aloft (700 mb temperatures
around 10C) should limit the formation and maintenance of deep
convective updrafts. As a result, coverage of activity that
develops today should be rather hit and miss. By the end of the
day, I suspect many locations will be left without any rain. As a
result, we further reduced probabilities to 30 percent at best in
most areas.
After a lingering chance of thunderstorms over southern counties
this evening, much cooler and drier air will filter into the
region overnight and Thursday as high pressure builds south from
Canada. After morning lows in the upper 50s to lower 60s, Thursday
looks absolutely delightful with highs only in the lower 80s under
plenty of sunshine. Lows Thursday night should range in the upper
50s. Moisture return will begin in earnest on Friday as the upper
level trough and surface high begin to shift to the east. Any
precipitation should stay north of the area until Friday night.
.LONG TERM...(Friday night through Tuesday)
Issued at 250 AM CDT WED JUL 23 2014
Subtle changes to the long term. Overall, the same pattern
evolution is forecast. The models amplify the ridge out west and
trof over the east U.S. by early next week. Friday night into
Saturday, still looking for a warm front to move through, with best
moisture and subtle forcing possibly bringing convective chances to
the NE part of the region. It looks capped farther west toward the
MS river into SEMO. Cannot rule out additional convection Saturday
that may be diurnally enhanced, with better chances ENE part of the
region toward the KEVV tri-state. Same holds true for Saturday night.
Sunday a frontal boundary is forecast to move into the area, and
gradually reach NE AR into NW TN by 12z Monday. Have slightly higher
PoPs in the forecast with front. We raised high temps Saturday into
Sunday as well given latest numerical output. Isolated strong to
severe storms cannot be ruled out. Given the forecast convective
indices and shear, time of year, and what's seasonally normal,
should not be a major threat. No PoPs in for Monday through Tuesday
in the wake of the front, and with high pressure building in from
the NW. The high will return temps to below seasonal norms.
&&
.AVIATION...
Issued at 653 AM CDT WED JUL 23 2014
A cold front will pass across the area today. Accompanying the front
is the chance for isolated to scattered showers and thunderstorms.
Of immediate concern, a complex of thunderstorms over the Wabash
Valley will impact KEVV and perhaps KOWB through mid morning. Early
morning activity should subside by mid to late morning, then storms
may refire along and south of the front this afternoon. In the wake
of the front, winds will swing around to the north/northwest as VFR
ceilings linger into the evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
MESOSCALE...Smith
SHORT TERM...RJP
LONG TERM...CN
AVIATION...RJP
Hazardous weather outlook, Jul 23, 10:03 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1103 AM CDT WED JUL 23 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1103 AM CDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE SOUTH TO
SOUTHWEST ACROSS THE OUTLOOK AREA IN ADVANCE OF A COLD FRONT.
LIGHTNING AND BRIEF HEAVY RAIN...CAPABLE OF PRODUCING LOCALIZED
FLOODING...WILL BE THE PRIMARY CONCERN. STRONG WIND GUSTS...IN
EXCESS OF 40 MPH...AS WELL AS HAIL UP TO THREE QUARTERS OF AN INCH
WILL BE LIKELY THIS AFTERNOON...MAINLY ACROSS SOUTHEAST
MISSOURI...FAR SOUTHERN ILLINOIS...AND WESTERN KENTUCKY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES RETURN TO THE FORECAST OVER THE WEEKEND. AN
ISOLATED STRONG TO SEVERE STORM CANNOT BE RULED OUT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RJP/SMITH
In the hours before
Special weather statement, Jul 23, 5:01 AM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
601 AM CDT WED JUL 23 2014
ILZ076>078-INZ081-082-231315-
WAYNE IL-EDWARDS-WABASH-GIBSON-PIKE-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
FORT BRANCH...PETERSBURG
601 AM CDT WED JUL 23 2014
AN AREA OF STRONG THUNDERSTORMS WILL GRADUALLY MOVE SOUTH AND
EAST INTO EXTREME EASTERN WAYNE...AS WELL AS EDWARDS AND WABASH
COUNTIES IN ILLINOIS THROUGH 630 AM...AND POSSIBLY REACH GIBSON AND
PIKE COUNTIES IN INDIANA FROM 630 AM TO 700 AM. GUSTY WINDS 25 TO 40
MPH...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE THE
MAIN HAZARDS WITH THE STORMS.
Special weather statement, Jul 23, 5:37 AM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
637 AM CDT WED JUL 23 2014
ILZ076>078-083-INZ081-082-085>088-231245-
WAYNE IL-EDWARDS-WABASH-WHITE-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
CARMI...FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...
BOONVILLE...ROCKPORT
637 AM CDT WED JUL 23 2014
SCATTERED STRONG THUNDERSTORMS CONTINUE TO MOVE TOWARD INTERSTATE
64 IN SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA EARLY THIS MORNING.
THE STORMS AT 635 AM EXTENDED FROM NEAR FAIRFIELD ILLINOIS TO THE
NORTHERN MOST PART OF GIBSON COUNTY IN SOUTHWEST INDIANA. MOVEMENT
WAS SOUTHEAST AROUND 15 MPH. THE STORMS WILL CONTINUE TO BE
CAPABLE OF GUSTY WINDS 25 TO 40 MPH...VERY HEAVY RAIN...AND
POSSIBLY PEA SIZE HAIL. A STORM COULD BRIEFLY BECOME SEVERE AND
PRODUCE STRONG DAMAGING WINDS...SO STAY TUNED FOR POSSIBLE WARNINGS.
Local storm report, Jul 23, 6:39 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 AM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN ALBION 38.38N 88.06W
07/23/2014 M1.50 INCH EDWARDS IL TRAINED SPOTTER
RAIN ACCUMULATION WAS IN 30 MINUTES.
&&
CTNLocal storm report, Jul 23, 7:32 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
832 AM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL MCLEANSBORO 38.09N 88.53W
07/23/2014 E0.75 INCH HAMILTON IL PUBLIC
UP TO DIME SIZE HAIL REPORTED BY PUBLIC. REPORT RELAYED
BY WSIL-TV.
&&
K. SMITHLocal storm report, Jul 23, 8:11 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
911 AM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM HEAVY RAIN ALBION 38.38N 88.06W
07/23/2014 M2.86 INCH EDWARDS IL TRAINED SPOTTER
STORM TOTAL RAINFALL FROM EARLIER THUNDERSTORM ACTIVITY.
&&
K. SMITHLocal storm report, Jul 23, 8:41 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
941 AM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM HEAVY RAIN CARMI 38.09N 88.17W
07/23/2014 M1.37 INCH WHITE IL TRAINED SPOTTER
STORM TOTAL RAINFALL.
&&
K. SMITHThunderstorm Wind, Cape Girardeau
- When
- July 23, 11:00 AM CST
- Where
- Cape Girardeau County, Cape Girardeau
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Unknown
- Coordinates
- 37.300, -89.530
Numerous tree limbs were blown down across the city of Cape Girardeau. One large tree was down.
Thunderstorm Wind, Stoddard
- When
- July 23, 11:30 AM CST to 11:45 AM CST
- Where
- Stoddard County, Paxico to Dexter
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 36.950, -90.170
Trees and power lines were blown down across northern and central parts of the county, including Dexter and Puxico.
Thunderstorm Wind, Wayne
- When
- July 23, 11:40 AM CST
- Where
- Wayne County, 5 mi N of Wappapello
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.002, -90.280
A park employee at Lake Wappapello State Park reported tree damage on the northeast side of the lake.
Hail, New Madrid
- When
- July 23, 11:48 AM CST
- Where
- New Madrid County, Portageville
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 36.430, -89.700
Thunderstorm Wind, Stoddard
- When
- July 23, 11:55 AM CST to 12:00 PM CST
- Where
- Stoddard County, 5 mi W of Bernie to Bernie
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 36.680, -90.060
Tree limbs and roofs were damaged in the Bernie area. Medium to large limbs were down on the south side of Bernie. Five miles west of Bernie, tree limbs were down and there were a few roofs with shingles blown off.
Thunderstorm Wind, Butler
- When
- July 23, 12:15 PM CST
- Where
- Butler County, Poplar Bluff
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -90.400
In Poplar Bluff, trees and power lines were blown down. Two trees landed on cars. A few roofs were damaged in the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Debris Flows and Hail in Washington, July 23, 20146 injured · $5.2 million · 2 in hail · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Hail and Damaging Winds in Idaho, July 23, 20143 injured · $2.2 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Flash Flood in New Mexico, July 23, 2014$200,000 · 1 event
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Lightning Strike in Maine, July 23, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 23, 2014$45,000 · 61 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525771, 525763, 525765, 525761, 525769, 525768.